Curtis T. McMullen
Curtis Tracy McMullen (born May 21, 1958) is an American mathematician who is the Cabot Professor of Mathematics at Harvard University. He was awarded the Fields Medal in 1998 for his work in complex dynamics, hyperbolic geometry and Teichmüller theory.
Curtis T. McMullen
Curtis Tracy McMullen
May 21, 1958
|Alma mater||Harvard University|
|Known for||Complex dynamics, hyperbolic geometry, Teichmüller theory|
|Awards||Sloan Fellowship (1988) |
Salem Prize (1991)
Fields Medal (1998)
Guggenheim Fellowship (2004)
Humboldt Prize (2011)
Mathematical Sciences Research Institute
Institute for Advanced Study
|Thesis||Families of Rational Maps and Iterative Root-Finding Algorithms (1985)|
|Doctoral advisor||Dennis Sullivan|
|Doctoral students||Jeffrey Brock |
McMullen graduated as valedictorian in 1980 from Williams College and obtained his Ph.D. in 1985 from Harvard University, supervised by Dennis Sullivan. He held post-doctoral positions at the Massachusetts Institute of Technology, the Mathematical Sciences Research Institute, and the Institute for Advanced Study, after which he was on the faculty at Princeton University (1987–1990) and the University of California, Berkeley (1990–1997), before joining Harvard in 1997.
Honors and awardsEdit
McMullen received the Salem Prize in 1991 and won the Fields Medal in 1998 at the International Congress of Mathematicians (ICM) in Berlin. At the 1990 ICM in Kyoto he was an Invited Speaker. He was elected to the National Academy of Sciences in 2007 and in 2012 became a fellow of the American Mathematical Society.
- McMullen, Curt. The Hausdorff dimension of general Sierpiński carpets. Nagoya Math. J. 96 (1984), 1–9.
- McMullen, Curt. Area and Hausdorff dimension of Julia sets of entire functions. Trans. Amer. Math. Soc. 300 (1987), no. 1, 329–342.
- Eskin, Alex; McMullen, Curt. Mixing, counting, and equidistribution in Lie groups. Duke Math. J. 71 (1993), no. 1, 181–209.
- McMullen, Curtis T. Billiards and Teichmüller curves on Hilbert modular surfaces. J. Amer. Math. Soc. 16 (2003), no. 4, 857–885.
- ——— (1994), Complex Dynamics and Renormalization, Annals of Mathematics Studies, 135, Princeton, NJ: Princeton University Press, ISBN 0-691-02982-2
- ——— (1996), Renormalization and 3-Manifolds which Fiber over the Circle, Annals of Mathematics Studies, 142, Princeton, NJ: Princeton University Press, ISBN 0-691-01153-2
- Borcherds, Gowers, Kontsevich, and McMullen Receive Fields Medals
- Lepowsky, James; Lindenstrauss, Joram; Manin, Yuri I.; Milnor, John (January 1999). "The Mathematical Work of the 1998 Fields Medalists" (PDF). Notices of the AMS. 46 (1): 17–26.
- McMullen, Curtis T. (1998). "Rigidity and inflexibility in conformal dynamics". Doc. Math. (Bielefeld) Extra Vol. ICM Berlin, 1998, vol. II. pp. 841–855.
- McMullen, Curtis T. (1991). "Rational maps and Kleinian groups". In Satake, Ichiro (ed.). Proceedings of the International Congress of Mathematicians, August 21-29, 1990, Kyoto, Japan. Tokyo: Springer. pp. 889–900.
- List of Fellows of the American Mathematical Society, retrieved 2013-02-04.
- Zare, Douglas. "Backgammon Ends".
- Lyubich, Mikhail (1999). "Review of Complex dynamics and renormalization and Renormalization and 3-manifolds which fiber over the circle" (PDF). Bull. Amer. Math. Soc. (N.S.). 36 (1): 103–107. doi:10.1090/s0273-0979-99-00770-3.